I had a patient who congenital LQT and was going into recurrent torsades. She initially on Amiodarone but was changed to Lidocaine after the cardiologist realized it was congenital. She had a temporary wire placed for overdriving pacing. She was on Lidocaine for several days before starting Mexilitine, and had a PPM placed.
So yeah. This was my first Lidocaine gtt.
I was told during report that she was "weird," and when I went into assess her, "weird" She was. She was forgetful, had hallucinations, but easily reoriented. Her Lithium level that was 7.
One of the cardiologists was talking by, and I just casually asked him, "Hey, so is this normal to leave as is?"
His words, "Well check it again tomorrow"
I was kinda left hanging there.
Jul 21, '17
Lidocaine gtt is generally only considered effective for drug induced long-qt ventricular arrhythmias, it is of little benefit in congenital long-qt syndrome which is treated with magnesium and defibrillation and can be successfully avoided with intermittent overdrive pacing (typically with a paced rate of 120 or greater).
Confusion is not uncommon with systemic lidocaine treatment, if that's what you mean by "weird", but delirium is not uncommon in patients having recurrent torsades due to congenital long-qt, due to the need for versed, shocks, stress, anxiety, etc.
Jul 21, '17
You probably "auto-corrected" lithium for lidocaine, I'm guessing, and if by 7 you mean a lidocaine serum level of 7 mcg/ml, you'd expect to see symptoms of lidocaine toxicity. Therapeutic range runs around 2-5 mcg/ml. You achieve greater than that with a bolus, which is why patients will describe similar sensations as your patient's after an accidental or purposeful iv bolus.
Jul 29, '17
Oh whoops, sorry about that typo. Thanks for the response!
Must Read Topics